Missouri, 2017Tornado and Hail in Missouri, April 15, 2017
April 15, 2017 · NWS EAX · 2 events in 2 counties and zones
A storm in Atchison County Missouri produced sub-severe hail and a weak and brief tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm in Atchison County Missouri produced sub-severe hail and a weak and brief tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 15, 5:36 PM CST, 49 minutes earlier.
Area forecast discussion, Apr 15, 5:36 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
636 PM CDT Sat Apr 15 2017
.Discussion...
Issued at 301 PM CDT SAT APR 15 2017
Sufficient mixing has permitted increased 850 hPa winds out of the
southwest to translate to the surface, with observed wind gusts up
to 35 to 40 mph across the area. While gusts will taper off after
sunset, increased surface winds will persist ahead of a cold front
expected to push through northwest Missouri this evening. Within
the ongoing southwesterly low level flow, dew point values have
increased into the low 60s as of Saturday afternoon. While ascent
has been lacking across the area due to a capped environment,
this is expected to erode with frontogenetical support this
evening along the cold front. The upper-level forcing of this
boundary is centered over the Northern Plains with an attendant
surface low positioned near the Great Lakes Region. This will
create parallel surface flow along the cold front locally, thus
decreasing overall surface convergence into the boundary. This in
turn will act to decrease the overall tornadic potential along
the front, though small hail and strong winds will remain possible
along the boundary, particularly as storms merge near central
Missouri. With that said, the overall severe threat is relatively
low, given the displaced upper dynamics, which will remain well
north of the area. Considering the linear nature and relatively
progressive nature of the storms, rainfall totals should mostly be
limited to 0.5" to perhaps 0.75" tonight into Sunday morning.
With the displaced upper-level pattern becoming zonal by Sunday, the
frontal boundary will stall across central Missouri, well south of
the I-70 corridor. The boundary will act as forcing for
additional storms to develop Sunday afternoon along and south of
the stalled front. While severe weather is not anticipated with
activity on Sunday, river levels and streams in this area will
need to be monitored as this boundary slowly lifts back to the
north as a warm front Sunday night through Monday morning. The
active pattern will continue through the early work week as a mid-
level shortwave advances north of the CWA Tuesday morning. Latest
guidance depicts this feature further north compared to previous
runs, thus lessening the overall forcing, and particularly the
hydrologic concerns during this time. What this will equate to,
however, is additional chances of storms through early Tuesday
before a subsequent cold front pushes through the local area
Tuesday night. While severe weather is possible during this time
period, ongoing precipitation throughout the day will likely limit
this potential, not to mention the fact that upper-level dynamics
will once again be displaced. Storm chances will continue off and
on throughout the week, with seven day rainfall totals expected
to reach near three to four inches by the time all is said and
done.
&&
.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 636 PM CDT SAT APR 15 2017
Note: The TAF for KSTJ will be NIL through the weekend due to
missing observations at the terminal. Observations are not
anticipated to return until Monday.
VFR conditions will give way to thunderstorm activity later this
evening as a cold front sweeps southeast across the region. Many
question still exist as to CIGs and VIS as the storms move threw;
so anticipate updates to the TAFs as the storms approach the
terminals. Expect the gusty winds to persist ahead of the front,
but to quickly veer to the northwest and north behind the front
tonight and into tomorrow.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...Welsh
Aviation...Cutter
Hazardous weather outlook, Apr 15, 4:01 AM CST, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
501 AM CDT Sat Apr 15 2017
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
501 AM CDT Sat Apr 15 2017
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Showers and thunderstorms expected today, mainly this evening and
overnight. A few severe storms are possible.
More detailed information can be accessed at...
http://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Periodic thunderstorms are in the forecast through next week. The
threat of severe weather is low.
More detailed information can be accessed at...
http://www.weather.gov/eax/hwo
In the hours before
Local storm report, Apr 15, 6:22 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
722 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FUNNEL CLOUD 8 N ROCKPORT 40.53N 95.52W
04/15/2017 ATCHISON MO LAW ENFORCEMENT
&&
SGRANATornado, Atchison
- When
- April 15, 6:25 PM CST
- Where
- Atchison County, 3.59 mi WNW of Westboro
- Rating
- EF0
- Path length
- 0.03 mi
- Path width
- 10 yd
- Reported by
- Emergency Manager
- Coordinates
- 40.553, -95.381
A weak and brief tornado formed in Atchison County. No damage or injuries were reported as a result of this tornado.
Hail, Nodaway
- When
- April 15, 7:40 PM CST
- Where
- Nodaway County, Hopkins
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.550, -94.820
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 15, 20171 death · 1 injured · 1 event
- Hail and Damaging Wind in Iowa, April 15 to 16, 2017$23,000 · 2.75 in hail · 57 events
- Hail in Iowa, April 15, 2017$200,000 · 2.75 in hail · 5 events
- Tornado and Flash Flood in Iowa, April 15, 2017$20,000 · EF1 · 17 events
- Tornado and Hail in Nebraska, April 15, 2017EF0 · 38 events
- Flash Flood and Flooding in Kansas, April 15 to 19, 20172 in hail · 31 events
- Tornado and Hail in Kansas, April 15, 2017EF0 · 19 events
- Tornadoes and Flash Flooding in Kansas, April 15, 2017EF0 · 17 events
- Hail in Iowa, April 15, 20171.75 in hail · 10 events
- Hail and Damaging Winds in Virginia, April 15, 2017$5,000 · 50 kt wind · 4 events
- Hail in South Dakota, April 15, 20171.75 in hail · 4 events
- Hail and Damaging Wind in Kansas, April 15, 2017$500 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692940, 692938.